Florida, 2002

Lightning Strike in Florida, August 15, 2002

August 15, 2002 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 12:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 15, 12:50 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT THU AUG 15 2002

CURRENT...WEAK TROPICAL WAVE MOVING ACROSS NORTH FLORIDA THIS
AFTERNOON GENERATING SHOWERS AND THUNDERSTORMS IN SOUTHEASTERLY
LOW/MID LAYER FLOW. COVERAGE SHOULD CONTINUE TO INCREASE THROUGH THE
AFTERNOON ESPECIALLY ACROSS INTERIOR SECTIONS WHERE BEST CONVERGENCE
IS EXPECTED.

FORECAST...SOME DRYING EXPECTED ON FRIDAY BEHIND TROPICAL WAVE.
MODELS SHOW DRIEST AIR ALONG THE EAST COAST WITH SUBSTANTIAL
MOISTURE HOLDING ON INLAND SO EXPECT HIGHEST POPS ALONG I75
CORRIDOR. BEYOND FRIDAY...H5 RIDGE BUILDS OVERHEAD WITH
SOUTHEASTERLY FLOW IN LOWEST LEVELS CONTINUING FOR THE FORESEEABLE
FUTURE. CHANCE POPS LOOK GOOD FOR THE NEXT SEVERAL DAYS WITH HIGHEST
POPS ALONG I75 CORRIDOR. TEMPS WILL EDGE UP WITH RIDGE IN CLOSE
PROXIMITY. LOW 90S WILL BE THE RULE EXCEPT FOR UPPER 80S ALONG THE
IMMEDIATE COAST.

MARINE...SOUTHEASTERLY FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD.
NO HEADLINES.

PRELIM...
AMG BB 072/091 072/092 072 25343
SSI BB 075/088 075/089 075 25332
JAX BB 073/090 073/092 073 25332
SGJ BB 075/089 075/089 074 25432
GNV BB 072/091 072/092 073 25443
OCF BB 072/091 072/092 073 25443=

.JAX...
.GA...NONE.
.FL...NONE.

CAMP/CARROLL

In the hours before

Special weather statement, Aug 15, 10:25 AM EST, 3 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-152230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1125 AM EDT THU AUG 15 2002

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE REGION THIS AFTERNOON. GUSTY WINDS TO 40 MPH AND FREQUENT
LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS. STORMS WILL
MOVE NORTHWEST AT 10 TO 15 MPH. LOCALLY HEAVY RAINFALL AMOUNTS OF
OVER 2 INCHES ARE POSSIBLE...ESPECIALLY FROM SAINT AUGUSTINE AND
GREEN COVE SPRINGS TO THE OCALA NATIONAL FOREST...AS WELL AS NEAR
THE INTERSTATE 75 CORRIDOR LATER IN THE AFTERNOON.

SINCE STORMS ARE NOT EXPECTED TO BE SEVERE...SPOTTER ACTIVATION IS
NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alachua

When
August 15, 2:15 PM EST to 3:00 PM EST
Where
Alachua County, Gainesville
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

Lightning struck boublewide mobile home. The subsequent fire totally destoryed the structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311794.